Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2017, 3:11 PM EDT for Marion County, Nelson County, Washington County, Kentucky. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 3:11 PM EDT (19:11 UTC)
- Expired
- May 11, 2017, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marion County, KY, Nelson County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 42 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:19 PM EDT | HAIL 0.25 | 1 Sse Bardstown, KY | |
| May 11, 3:45 PM EDT | HAIL 0.25 | Springfield, KY | |
| May 11, 3:45 PM EDT | HAIL 1.75 | Springfield, KY | TWO REPORTS... |
| May 11, 3:50 PM EDT | HAIL 0.25 | Springfield, KY | |
| May 11, 3:54 PM EDT | HAIL 0.5 | Springfield, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WUUS53 KLMK 111911
SVRLMK
KYC155-179-229-111945-
/O.NEW.KLMK.SV.W.0165.170511T1911Z-170511T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
311 PM EDT THU MAY 11 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Central Nelson County in central Kentucky...
Northwestern Marion County in central Kentucky...
Southwestern Washington County in central Kentucky...
* Until 345 PM EDT
* At 311 PM EDT, a severe thunderstorm was located near Bardstown,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bardstown, Springfield, Loretto, Burkes Spring, Samuels Field
Airport, Booker, Nerinx, Bellwood, Botland and Mooresville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3758 8529 3777 8568 3783 8565 3784 8564
3785 8562 3786 8561 3787 8561 3787 8560
3788 8558 3779 8515
TIME...MOT...LOC 1911Z 290DEG 32KT 3775 8553
HAIL...<.75IN
WIND...60MPH
$$
SCHOETTMER3 follow-up statements
236
WWUS53 KLMK 111921
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
321 PM EDT THU MAY 11 2017
KYC155-179-229-111945-
/O.CON.KLMK.SV.W.0165.000000T0000Z-170511T1945Z/
Nelson KY-Marion KY-Washington KY-
321 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL NELSON...NORTHWESTERN MARION AND SOUTHWESTERN WASHINGTON
COUNTIES...
At 320 PM EDT, a severe thunderstorm was located near Bardstown,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bardstown, Springfield, Loretto, Burkes Spring, Samuels Field
Airport, Booker, Nerinx, Bellwood, Botland and Mooresville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3758 8529 3773 8559 3787 8554 3779 8515
TIME...MOT...LOC 1920Z 290DEG 32KT 3773 8545
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER357
WWUS53 KLMK 111932
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
332 PM EDT THU MAY 11 2017
KYC155-179-229-111945-
/O.CON.KLMK.SV.W.0165.000000T0000Z-170511T1945Z/
Nelson KY-Marion KY-Washington KY-
332 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL NELSON...NORTHWESTERN MARION AND SOUTHWESTERN WASHINGTON
COUNTIES...
At 331 PM EDT, a severe thunderstorm was located 7 miles southeast of
Bardstown, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bardstown, Springfield, Loretto, Burkes Spring, East Bardstown,
Booker, Nerinx, Bearwallow, Briartown and Botland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3758 8529 3768 8549 3785 8545 3779 8515
TIME...MOT...LOC 1931Z 289DEG 30KT 3771 8539
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER889
WWUS53 KLMK 111946
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
346 PM EDT THU MAY 11 2017
KYC155-179-229-111955-
/O.EXP.KLMK.SV.W.0165.000000T0000Z-170511T1945Z/
Nelson KY-Marion KY-Washington KY-
346 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NELSON...NORTHWESTERN
MARION AND SOUTHWESTERN WASHINGTON COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Washington and northern Marion county until 415 PM EDT.
LAT...LON 3758 8529 3768 8549 3785 8545 3779 8515
TIME...MOT...LOC 1945Z 290DEG 32KT 3767 8524
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:02 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 11, 2:02 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Louisville KY 202 PM EDT Thu May 11 2017 ...Updated Aviation Discussion... ...Forecast Update... Issued at 100 PM EDT Thu May 11 2017 Confidence is increasing in a complex of storms developing near the Ohio River and moving southeast through central KY this afternoon so increased POPs to 50-60% over the area as the complex is forecast to move through. While S. Indiana is a bit worked over from storms this morning, the area has recovered some and may still produce some stronger storms. The greater risk for severe storms exists over central KY where CAPE has risen to 1500-2000 j/kg with 50-60 kts effective bulk shear and a unidirectional vertical wind profile. This setup could produce strong to severe storm clusters with bowing segments this afternoon/evening. Damaging winds look to be the main threat although large hail is possible as well. Late tonight additional clusters of storms may pose a heavy rain/minor flooding threat especially if the main boundary wobbles back north and some locations see multiple rounds of storms this afternoon/evening. Issued at 1055 AM EDT Thu May 11 2017 Lowered precipitation chances through early afternoon as we're in a lull in convective activity currently. A relatively stationary boundary sits just to our north near southern IN late this morning. This boundary and remnants of an early morning MCV moving east along it will be the primary focus for convective initiation most likely between 2-4 pm this afternoon. In addition to the main front, there are some left over boundaries over central KY from morning convection which may also provide a focus for convection by mid afternoon. Our best chance for severe wx still looks to be between 2-11pm EDT today with damaging winds and large hail the main threats. Plenty of Effective Bulk Shear (50-60 kts) is already in place over central KY and instability is building as expected over the region. .Short Term (Now through Friday)... Issued at 325 AM EDT Thu May 11 2017 ...Severe Storms Possible This Afternoon and Evening... A series of disturbances interacting with a slow-moving front and a juicy air mass will provide an active 36 hrs of weather across the Ohio Valley. First batch of convection is oriented just north of the I-64 corridor across southern Indiana and northern Kentucky, and is producing strong but clearly sub-severe storms in the area. Expect this convection to decay through mid-morning, but if we see another couple of heavy rainers over already saturated areas, there could be some concern with small stream flooding. Expect a break in the action later this morning, but plenty of boundaries should lay out as a result of the ongoing cluster of storms. Next impulse upstream is currently supporting decaying convection over the Ozarks, but will interact with the front as it slowly drops southward across Kentucky this afternoon. Expect plenty of instability in the warm sector, so the clusters of storms that develop could easily become severe with damaging winds and large hail as the main threats. Severe potential will continue into at least part of the night over south central Kentucky before the instability starts to diminish. By Friday, the boundary starts to settle into the Tennessee Valley with much cooler northerly flow over central Kentucky. Another impulse ejecting out of the low over the southern Plains will support likely POPs across south-central KY, but should be more of a heavy rain threat. QPF is still not too bullish yet, so will hold off on any Flash Flood Watch until there is higher confidence in higher precip amounts. Even where it doesn't rain, the biggest sensible wx change will be the temperature, as highs likely won't get out of the 60s. .Long Term (Friday Night through Wednesday)... Issued at 305 AM EDT Thu May 11 2017 Upper trof axis will be exiting the Ohio Valley on Friday evening. Mid-level drying under deepening northerly flow should provide a quick shutoff to the precipitation, but we'll still carry chance POPs into early evening east of I-65. Expect dry and seasonable conditions on Saturday under NW flow aloft, with warming temps from Sunday onward as upper ridging from the Plains builds into the Ohio Valley. && .Aviation (18Z TAF Update)... Issued at 158 PM EDT Thu May 11 2017 Currently convection is redeveloping along the Ohio River and working it's way southeast. This line will bring periods of showers and scattered storms to all three TAF sites between 18-24z. Expect MVFR visibility during periods of showers. As convection moves out this evening, ceilings will lower to IFR at LEX and BWG, and SDF will likely see MVFR during the morning hours. BWG may see another round of showers and storms beginning 06-12z. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........AMS Short Term.....RAS Long Term......RAS Aviation.......KDW
Hazardous weather outlook, May 11, 11:28 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1128 AM EDT Thu May 11 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121530- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1128 AM EDT Thu May 11 2017 /1028 AM CDT Thu May 11 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous storms are expected this afternoon and evening. Some of the storms could become severe with damaging winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms on Friday could produce heavy rainfall and localized flooding, especially over south-central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. AMS
In the hours before
Special weather statement, May 11, 2:35 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT THU MAY 11 2017
KYZ028-029-045-111900-
Bullitt-Nelson-Hardin-
235 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NELSON...
NORTHEASTERN HARDIN AND SOUTHERN BULLITT COUNTIES...
At 235 PM EDT, a strong thunderstorm was located 8 miles southwest of
Shepherdsville, moving east at 30 mph.
Winds around 30 mph are possible with this storm.
Locations impacted include...
Shepherdsville, Lebanon Junction, Muldraugh, Ridgetop, Highgrove,
Solitude, Bardstown Junction, Hobbs, Scuffletown and Deatsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3797 8596 3799 8549 3798 8548 3775 8552
3787 8598 3789 8598 3792 8599
TIME...MOT...LOC 1835Z 274DEG 30KT 3790 8581
SCHOETTMERSpecial weather statement, May 11, 2:53 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
253 PM EDT THU MAY 11 2017
KYZ028-029-045-111930-
Bullitt-Nelson-Hardin-
253 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NELSON...EAST
CENTRAL HARDIN AND SOUTH CENTRAL BULLITT COUNTIES...
At 252 PM EDT, a strong thunderstorm was located 10 miles southwest
of Shepherdsville, moving southeast at 30 mph.
Winds between 40 and 50 mph are possible with this storm.
Locations impacted include...
Bardstown, Lebanon Junction, Nelsonville, Samuels Field Airport,
Bellwood, Cravens, Colesburg and Younger Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3779 8541 3772 8566 3773 8568 3771 8569
3770 8574 3783 8583 3790 8574
TIME...MOT...LOC 1852Z 307DEG 26KT 3786 8582
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:09 AM EDT | Special Weather Statement | LMK | Henry, Trimble | 36 min |
| May 11, 2:46 AM EDT | Special Weather Statement | LMK | Franklin, Harrison, Shelby | 29 min |
| May 11, 3:10 AM EDT | Special Weather Statement | LMK | Franklin, Harrison, Nicholas, Scott | 35 min |
| May 11, 6:03 AM EDT | Special Weather Statement | LMK | Meade | 27 min |
| May 11, 2:35 PM EDT | Special Weather Statement | LMK | Bullitt | 25 min |
| May 11, 2:53 PM EDT | Special Weather Statement | LMK | Nelson | 37 min |
| May 11, 3:18 PM EDT | Special Weather Statement | LMK | Fayette, Spencer, Woodford | 57 min |
| May 11, 3:21 PM EDT | Special Weather Statement | LMK | Butler | 39 min |
| May 11, 3:37 PM EDT | Special Weather Statement | LMK | Mercer | 38 min |
| May 11, 3:42 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Marion, Washington | 33 min |
| May 11, 3:51 PM EDT | Special Weather Statement | LMK | Clark, Fayette | 24 min |
| May 11, 4:06 PM EDT | Special Weather Statement | LMK | Madison | 24 min |
| May 11, 4:12 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Lincoln, Marion | 33 min |
| May 11, 4:20 PM EDT | Special Weather Statement | LMK | Hardin | 25 min |
| May 11, 4:35 PM EDT | Special Weather Statement | LMK | Jessamine, Madison | 55 min |
| May 11, 4:41 PM EDT | Special Weather Statement | LMK | Lincoln | 34 min |
| May 11, 4:42 PM EDT | Special Weather Statement | LMK | Edmonson, Hart | 33 min |
| May 11, 4:48 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Warren | 27 min |
| May 11, 4:57 PM EDT | Special Weather Statement | LMK | Casey | 33 min |
| May 11, 5:09 PM EDT | Special Weather Statement | LMK | Lincoln | 36 min |
| May 11, 5:13 PM EDT | Special Weather Statement | LMK | Barren | 32 min |
| May 11, 5:42 PM EDT | Special Weather Statement | LMK | Barren, Metcalfe | 33 min |
| May 11, 6:09 PM EDT | Special Weather Statement | LMK | Russell | 51 min |
| May 11, 7:05 PM EDT | Special Weather Statement | LMK | Clinton | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.